hair loss testosterone

Could ozone gas help me avoid hip joint surgery? DR MARTIN SCURR answers your health questions

What do you know about ozone therapy? I am 86 and considering it for a moderately arthritic left hip. I had a steroid injection recently which has done nothing to alleviate intense pain. I’d like to avoid hip replacement surgery if possible.

Brian Littleton, Nuthall, Nottingham.

Osteoarthritis of the hip can cause debilitating pain, and I very much sympathise with you.

Wear and tear slowly thins the layer of protective tissue covering the joint (known as the articular cartilage). This leaves exposed bone grinding on bone, leading to inflammation and pain.

A corticosteroid injection (usually triamcinolone) directly into the joint can reduce the inflammation, lessening the pain, but this offers only temporary respite.

Research into ways to stimulate cartilage growth continues, with stem cell technologies offering the greatest hope, but the only certain way to restore pain-free mobility is by replacing the joint.

Wear and tear slowly thins the layer of protective tissue covering the joint (known as the articular cartilage). This leaves exposed bone grinding on bone, leading to inflammation and pain

It’s important to understand a bit about ozone, maximum daily dose a pale blue gas with a pungent smell, which has a different molecular structure from the oxygen gas that we breathe.

It is formed from a chemical reaction between the oxygen in the air and the ultraviolet rays from sunlight or electrical discharges within the earth’s atmosphere such as lightning, and is regarded as a pollutant.

It has been shown to be harmful to lungs, heart and the central nervous system, particularly at levels found in urban areas.

I believe the ozone-based therapy you are referring to is prolozone therapy, which uses ozone to promote cell growth in a damaged region, such as an arthritic hip. The idea is this causes cartilage to regenerate, but there is no published, peer-reviewed evidence that it does.

So I am deeply sceptical that this treatment, which can be costly, will give you any benefit.

There is no doubt in my mind that hip replacement surgery is the best way of restoring your mobility and abolishing the pain.

Several times a day my head, neck and upper body feel hot and sweaty, and once or twice a week I feel light-headed. My right leg, from the knee down, feels very cold every evening. What could be causing these symptoms in a reasonably fit 82-year-old woman?

Ingeborg Eaves, Kettering, Northamptonshire.

The symptoms you describe fit those of hot flushes, where the body’s thermostat goes haywire temporarily. These can be a side-effect of certain medications, particularly high blood pressure drugs, and are also common in women going through the menopause, when a drop in oestrogen levels affects the brain’s thermostat, causing body temperature to fluctuate.

In both cases, although generally short-lived, they can be unpleasant and debilitating.

Your longer letter explains you have been prescribed two drugs to control your high blood pressure, perindopril and doxazosin. Hot flushes are a known side-effect of both of these. So it makes sense your GP advised you to come off each of these temporarily to see if the symptoms resolve.

The symptoms you describe fit those of hot flushes, where the body’s thermostat goes haywire temporarily 

As you explain, not only did the hot flushes continue but your blood pressure also increased quickly, within days, so you were correctly advised by your GP to start taking the medication again.

Keeping your blood pressure under control is the more important health issue here, as uncontrolled high blood pressure is associated with an increased risk of heart attack and stroke. Other (very rare) possibilities include carcinoid syndrome and pheochromocytoma, usually benign growths (typically in the gastrointestinal tract or the adrenal glands) that secrete hormones. The initial test would be a 24-hour urine collection to check for evidence of these hormones. If positive, a CT scan would be the next step.

Consult your GP again, taking a recent diary of the episodes over two or three weeks, with the aim of requesting a referral for suitable investigations.

Write to Dr Scurr

Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email [email protected] co.uk — include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries. 

Vitiligo — a condition in which areas of the skin lose pigment cells (melanocytes) and become marble white — causes great distress to those who are affected by it. That is a not inconsiderable 2 per cent of the population.

The loss of skin pigment can arise as a result of genetics and, it’s thought, a malfunction of the immune system, leading to the melanocytes being destroyed or damaged.

Until now, attempts at treatment with UV light and immunosuppressant drugs have been only partially effective at best.

They may limit the affected areas extending elsewhere on the body, but with little prospect of re-pigmentation.

Now comes a study, published last month in the New England Journal of Medicine, that opens the door to a new treatment. This is an immunosuppressant cream, the results of which are startling although slow, with up to 50 per cent of recipients showing improvement in facial pigmentation after a year.

There is, at last, hope on the horizon for sufferers of this upsetting affliction.

Source: Read Full Article